Alert archive / Iowa / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 75, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jul 13, 2018, 4:22 PM CDT for Winneshiek County, Iowa. It was in force for 53 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 13, 2018, 4:22 PM CDT (21:22 UTC)
- Expired
- Jul 13, 2018, 5:15 PM CDT
- In force
- 53 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Winneshiek County, IA
The radar
The La Crosse radar (KARX), 86 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 13, 4:54 PM CDT | TSTM WND DMG | Decorah, IA | TREES AND POWER LINES DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 32 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 13, 3:54 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 9.4 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 55 J/kg
- Mixed-layer CIN
- -305 J/kg
- Mixed-layer LCL
- 1344 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 104 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
633 WUUS53 KARX 132122 SVRARX IAC191-132215- /O.NEW.KARX.SV.W.0075.180713T2122Z-180713T2215Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service La Crosse WI 422 PM CDT FRI JUL 13 2018 The National Weather Service in La Crosse has issued a * Severe Thunderstorm Warning for... Winneshiek County in northeastern Iowa... * Until 515 PM CDT. * At 421 PM CDT, severe thunderstorms were located along a line extending from near Cresco to near Waucoma, moving northeast at 30 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Severe thunderstorms will be near... Fort Atkinson and Spillville around 430 PM CDT. Calmar and Ridgeway around 435 PM CDT. Ossian around 445 PM CDT. Other locations impacted by these severe thunderstorms include Castalia, Jackson Junction, Festina, Hesper and Nordness. People attending Winneshiek County Fair should seek safe shelter immediately! PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Intense thunderstorm lines can produce brief tornadoes and widespread significant wind damage. Although a tornado is not immediately likely, it is best to move to an interior room on the lowest floor of a building. These storms may cause serious injury and significant property damage. && LAT...LON 4308 9209 4350 9208 4350 9161 4308 9161 TIME...MOT...LOC 2121Z 241DEG 27KT 4337 9222 4303 9194 HAIL...<.75IN WIND...60MPH $$ Baumgardt
3 follow-up statements
474
WWUS53 KARX 132132
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
432 PM CDT FRI JUL 13 2018
IAC191-132215-
/O.CON.KARX.SV.W.0075.000000T0000Z-180713T2215Z/
Winneshiek IA-
432 PM CDT FRI JUL 13 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR WINNESHIEK COUNTY...
At 432 PM CDT, severe thunderstorms were located along a line
extending from near Cresco to 6 miles southwest of Ossian, moving
northeast at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Trained weather spotters. 50 mph winds were reported in
Elma in Howard county Iowa.
IMPACT...Expect damage to roofs, siding, and trees.
These severe storms will be near...
Calmar around 440 PM CDT.
Ossian around 445 PM CDT.
Other locations impacted by these severe thunderstorms include
Castalia, Jackson Junction, Festina, Hesper and Nordness.
People attending Winneshiek County Fair should seek safe shelter
immediately!
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4308 9209 4350 9208 4350 9161 4308 9161
TIME...MOT...LOC 2132Z 241DEG 27KT 4341 9213 4307 9185
HAIL...<.75IN
WIND...60MPH
$$
Baumgardt531
WWUS53 KARX 132143
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
443 PM CDT FRI JUL 13 2018
IAC191-132215-
/O.CON.KARX.SV.W.0075.000000T0000Z-180713T2215Z/
Winneshiek IA-
443 PM CDT FRI JUL 13 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR WINNESHIEK COUNTY...
At 443 PM CDT, severe thunderstorms were located along a line
extending from 7 miles northeast of Cresco to near Postville, moving
northeast at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
These severe thunderstorms will remain over mainly rural areas of
Winneshiek County, including the following locations... Castalia,
Hesper, Nordness, Highlandville and Lake Meyer County Park.
People attending Winneshiek County Fair should seek safe shelter
immediately!
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4328 9208 4350 9208 4350 9161 4308 9161
4308 9179
TIME...MOT...LOC 2143Z 235DEG 30KT 4345 9202 4313 9162
HAIL...<.75IN
WIND...60MPH
$$
Baumgardt995
WWUS53 KARX 132211
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
511 PM CDT FRI JUL 13 2018
IAC191-132220-
/O.EXP.KARX.SV.W.0075.000000T0000Z-180713T2215Z/
Winneshiek IA-
511 PM CDT FRI JUL 13 2018
...THE SEVERE THUNDERSTORM WARNING FOR WINNESHIEK COUNTY WILL EXPIRE
AT 515 PM CDT...
The storms which prompted the warning will have moved out of the
area by 515 pm. Therefore the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northeastern Iowa.
LAT...LON 4328 9208 4350 9208 4350 9161 4308 9161
4308 9179
TIME...MOT...LOC 2210Z 241DEG 27KT 4355 9178 4323 9138
$$
BaumgardtWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 2:50 PM CDT, 1 hour 32 minutes earlier.
Area forecast discussion, Jul 13, 2:50 PM CDT, 1 hour 32 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 250 PM CDT Fri Jul 13 2018 .SHORT TERM...(This evening through Saturday) Issued at 249 PM CDT Fri Jul 13 2018 At 2 PM, watching a thunderstorm bow (associated with a mesoscale convective vortex moving out of northwest Iowa) over north- central Iowa. While there has been several Severe Thunderstorm Warnings issued with bow, there has not been any reports of severe weather at this time. This bow is expected to continue to move northeast through our area this afternoon and early evening. ML CAPES are currently in the 1 to 2K J/kg along and south of Interstate 90 and they are expected to climb into the 1500 to 3000 J/kg range later on this afternoon. The effective shear is favorable for marginal supercells to develop along Interstate 90 through mid afternoon and then it moves off to the east. Meanwhile, the 0-3 km shear will remain in the 25 to 30 knot range along and south of Interstate 90. Due to this, storms should be mainly linear in nature. Bowing segments will be of greatest concern along the line for damaging winds. In addition, there could be some large hail with the initial development. The 0-1 km shear looks a little weak for tornadoes. However, it is a bit concerning seeing an easterly flow near the Interstate 90 corridor. Fortunately, the wind speeds are not that strong. Just something to watch this afternoon. Speaking of watches, SPC is currently monitoring the area for a watch. It continues to look like the severe weather threat will quickly wane by 14.01z. With precipitable water values running into the 2 to 2.3 inches and warm cloud layer depths around 4 km through this evening, any showers and storms will be highly efficient rain producers. As a result, we will have to watch for the potential of localized flooding with any training cells this afternoon and early evening. .LONG TERM...(Saturday night through Friday) Issued at 249 PM CDT Fri Jul 13 2018 On Sunday night and Monday, a longwave trough will move southeast through area. The greatest lift associated with this wave will be remain across Ontario, northern Minnesota, and Upper Michigan. The associated cold front with this system will move the area on Sunday night. With ML CAPES running in the 1 to 2K J/kg range and weak 0-3 km and 0-6km shear, the severe chances look to be marginal. From Wednesday afternoon into Friday, another longwave trough will move slowly east through the region. This will bring another round of showers and storms to the area. With ML CAPES running up to 1K J/kg range and weak 0-3 km and 0-6km shear, not anticipating any severe weather with this system. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1235 PM CDT Fri Jul 13 2018 A line of storms is expected to initially develop across northeast Iowa, southeast Minnesota, and north of Interstate 90 in western Wisconsin somewhere 13.18z and 13.20z and then move southeast through the region. At this time the best chance of thunderstorms for KRST will be from 13.19z through 13.22z and at KLSE from 13.20z through 14.01z. There is some hints in the models that the ceilings may become MVFR toward sunrise at the TAF sites. Confidence was not high enough to include them at KRST, but did include it for KLSE. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...Boyne LONG TERM...Boyne AVIATION...Boyne
Hazardous weather outlook, Jul 13, 11:25 AM CDT, 4 hours 57 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 1125 AM CDT Fri Jul 13 2018 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-141200- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 1125 AM CDT Fri Jul 13 2018 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...This Afternoon and Tonight Thunderstorms are possible this afternoon into early this evening. Some of the storms may become severe with damaging winds and locally heavy rainfall, mainly along and south of Interstate 90. The main timeframe for severe storms will be between 1 PM and 8 PM. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Periods of thunderstorms are possible this weekend. Severe weather is not expected at this time. Additional thunderstorms are possible Wednesday into Thursday. It is too early to determine the severe threat for any thunderstorms later next week. .SPOTTER INFORMATION STATEMENT... Localized spotter activation may be needed between 1 PM and 8 PM over portions of northeast Iowa and southwest Wisconsin. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Wetenkamp
In the hours before
Local storm report, Jul 13, 10:30 AM CDT, 5 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1030 AM CDT FRI JUL 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 AM HEAVY RAIN 5 E DOUGLAS 44.10N 92.47W
07/13/2018 M2.18 INCH OLMSTED MN COCORAHS
&&Local storm report, Jul 13, 10:32 AM CDT, 5 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1032 AM CDT FRI JUL 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 AM HEAVY RAIN DAKOTA 43.91N 91.36W
07/13/2018 M2.11 INCH WINONA MN MESONET
&&Local storm report, Jul 13, 10:36 AM CDT, 5 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1036 AM CDT FRI JUL 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY RAIN 5 SE LA CROSSE 43.77N 91.17W
07/13/2018 M2.11 INCH LA CROSSE WI COCORAHS
0744 AM HEAVY RAIN 3 SW ZUMBRO FALLS 44.24N 92.46W
07/13/2018 M1.82 INCH WABASHA MN COCORAHS
0715 AM HEAVY RAIN 1 WSW WINONA 44.03N 91.68W
07/13/2018 M2.17 INCH WINONA MN COCORAHS
0700 AM HEAVY RAIN LEWISTON 43.99N 91.87W
07/13/2018 M2.27 INCH WINONA MN COCORAHS
0700 AM HEAVY RAIN KELLOGG-ZUMBRO RIVER 44.32N 92.00W
07/13/2018 M2.71 INCH WABASHA MN CO-OP OBSERVER
&&Special weather statement, Jul 13, 2:38 PM CDT, 1 hour 44 minutes before
Special Weather Statement
National Weather Service La Crosse WI
238 PM CDT FRI JUL 13 2018
IAZ008>010-018-019-029-132015-
Floyd-Winneshiek-Chickasaw-Howard-Fayette-Mitchell-
238 PM CDT FRI JUL 13 2018
...STRONG THUNDERSTORMS ARE DEVELOPING OVER NORTHEAST IOWA LATE THIS
AFTERNOON...
At 230 PM CDT, radar indicated strong thunderstorms developing over
north central and northeast Iowa. The thunderstorms are capable of
producing gusty winds and small hail.
Locations impacted include...
Decorah, Charles City, Oelwein, Cresco, Osage, New Hampton, West
Union, Nashua, Calmar, Riceville, Elgin, Clermont, Elma and Maynard.
People attending Winneshiek County Fair should seek shelter when
storms approach.
Torrential rainfall will occur with these storms, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning will occur with the storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4350 9303 4350 9161 4265 9161 4264 9208
4291 9208 4291 9302
TIME...MOT...LOC 1930Z 279DEG 53KT 4317 9329 4260 9219
DTJSpecial weather statement, Jul 13, 3:40 PM CDT, 42 minutes before
Special Weather Statement
National Weather Service La Crosse WI
340 PM CDT FRI JUL 13 2018
IAZ009-010-019-029-132230-
Winneshiek-Chickasaw-Howard-Fayette-
340 PM CDT FRI JUL 13 2018
...STRONG THUNDERSTORMS WILL CONTINUE ACROSS PORTIONS OF NORTHEAST
IOWA THROUGH THE LATE AFTERNOON...
At 335 PM CDT, radar indicated strong thunderstorms over northeast
Iowa. The thunderstorms are capable of producing gusty winds and
small hail. A few of the storms this afternoon could be severe with
damaging winds and locally heavy rains.
Locations impacted include... Decorah, Oelwein, Cresco, New
Hampton, West Union, Nashua, Calmar, Riceville, Clermont, Hawkeye,
and Spillville.
People attending Winneshiek County Fair should seek shelter when
storms approach.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4264 9208 4291 9208 4291 9255 4349 9255
4350 9162 4264 9161
TIME...MOT...LOC 2035Z 267DEG 49KT 4344 9251 4277 9251
DTJLocal storm report, Jul 13, 4:07 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
407 PM CDT FRI JUL 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0339 PM TSTM WND GST COLWELL 43.16N 92.59W
07/13/2018 M49 MPH FLOYD IA TRAINED SPOTTER
&&The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 12:37 AM CDT | Special Weather Statement | ARX | Winneshiek | 38 min |
| Jul 13, 2:38 PM CDT | Special Weather Statement | ARX | Chickasaw, Fayette, Floyd, Howard, Mitchell, Winneshiek | 37 min |
| Jul 13, 3:05 PM CDT | Severe Thunderstorm Warning | ARX | Floyd, Mitchell | 55 min |
| Jul 13, 3:40 PM CDT | Special Weather Statement | ARX | Chickasaw, Fayette, Howard, Winneshiek | 110 min |
| Jul 13, 3:57 PM CDT | Severe Thunderstorm Warning | ARX | Howard | 48 min |
| Jul 13, 4:58 PM CDT | Severe Thunderstorm Warning | ARX | Allamakee | 62 min |
| Jul 13, 5:08 PM CDT | Special Weather Statement | ARX | Allamakee, Clayton | 112 min |
| Jul 13, 5:18 PM CDT | Special Weather Statement | ARX | Clayton | 57 min |
| Jul 13, 5:29 PM CDT | Severe Thunderstorm Warning | ARX | Clayton | 61 min |
| Jul 13, 6:16 PM CDT | Areal Flood Advisory | ARX | Clayton | 119 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.